Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 62, NWS Northern Indiana

September 20, 2002Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Sep 20, 2002, 4:59 PM EDT for Van Wert County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2002, 4:59 PM EDT (20:59 UTC)
Expired
Sep 20, 2002, 5:45 PM EDT
In force
46 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 104 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 5:15 PM EDTTornado F0Van Wert, OHCounty Emergency Management reported the tornado touched down at 300 yards north of Kear Road in the city of Van Wert and 300 yards east of John Brown Road. It continued on the ground for around 4 miles, causing roof damage to 3 homes, as numerous trees twiste

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 1:35 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WUUS53 KIWX 202059
SVRFWA
OHC161-202145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
459 PM EDT FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN WERT COUNTY IN OHIO

* UNTIL 545 PM EDT

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF WREN...MOVING NORTHEAST AT 50
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  VENEDOCIA
  CONVOY
  VAN WERT
  MIDDLE POINT

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM
SEEK SHELTER IMMEDIATELY

A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH
OF THIS STORM...SEEK SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4097 8479 4073 8480 4075 8441 4098 8439

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:20 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 20, 3:20 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EST FRI SEP 20 2002

UPPER TROF WILL LIFT TO NORTHEAST EARLY TNGT AS SFC LOW AND FRONT
SHIFT EAST. SEVERE THREAT TO CONTINUE INTO EARLY EVENING FOR SE
CWA. DEEP MOISTURE AND LLVL CONVERGENCE WILL BE EAST OF CWA BY
SAT MORNING AS FRONT SLIDES THROUGH. COMPROMISE ON TMPS BETWEEN
MET/MAV AS MET LOOKS TOO WARM AND MAV TOO COLD. DRY SATURDAY
UNDER HIGH THEN CHGS MADE FOR SAT NITE AND SUNDAY AS SIGNIFICANT
SHRTWV PUSHES STRONGER FRONT TOWARD CWA LATE SAT NITE INTO SUNDAY.
ETA SEEMS TO BE LACKING QPF BASED ON PROGGED LIFT AND SOME AVAILABLE
MOISTURE SO WILL GO LOW CHC POPS SAT NITE WEST AND CHC ENTIRE CWA
SUNDAY. THEN DRY AND COOL UNDER HIGH PRESSURE UNTIL THURSDAY WHEN
NEXT STRONG SYSTEM BRINGS ANOTHER FRONT. WILL KEEP FRIDAY DRY
ALTHOUGH COULD BE A FEW SHOWERS WITH DEEP TROF COMING ACROSS LAKES.

.IWX...NONE.

RES

In the hours before

Local storm report, Sep 20, 4:40 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
340 PM EST FRI SEP 20 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    HARTFORD CITY             IN   WIND DAMAGE
09/20/02   BLACKFORD                      TREES AND POWER LINES
                                          BLOWN DOWN. REPORTED BY
                                          SHERIFF.
Local storm report, Sep 20, 4:46 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
346 PM EST FRI SEP 20 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    3 NE HARTFORD CITY        IN   WIND DAMAGE
09/20/02   BLACKFORD                      BUILDINGS FLATTENED AT
                                          A FERTILIZER PLANT.
                                          REPORTED BY DISPATCH.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:14 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam46 min
Sep 20, 4:59 PM EDTTornado WarningIWXPutnam31 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.